‘It has been associated with an increased risk of dementia’ – this doctor warns people about the potential risks of this popular over-the-counter drug
Dr. Charles Buza, a New York-based physician, recently shocked more than a million people on TikTok by revealing consistent use of anticholinergic medications — such as Benadryl, Tylenol PM, or Advil PM — Maybe Associated with dementia:
He linked his video to a woman who says she uses it as a sleep aid every night because one of the main side effects people experience when using diphenhydramine — the main ingredient used in Benadryl — is drowsiness.
In the video, Dr. Charles A Stady*Found that long-term taking of an anticholinergic medication was associated with a higher risk of dementia.
He concludes that it is a cumulative risk. Therefore, the more diphenhydramine you take while sleeping over months and years, Maybe he means You have a higher cumulative risk of developing dementia, according to this study.
BuzzFeed spoke to Dr. Charles, who has been practicing for more than five years, to learn more.
Dr. Charles explained that diphenhydramine is an antihistamine commonly used to treat allergies. “One of the major side effects of antihistamines (such as Benadryl) is drowsiness. This side effect is now being used as a sleep aid. In short, antihistamines are safe and well tolerated. They are commonly used in dermatology, allergy, and internal medicine clinics,” He said.
In his practice, Dr. Charles said he was shocked to learn how many patients regularly take diphenhydramine for sleep. He added: “Taking these medications as sleep aids in the short term appears to be safe. However, when taken every night for sleep, we see an association with dementia*.”
Dr. Charles is not sure what specific ingredient may be linked to dementia. “Common sleep aids (like ZzzQuil and Tylenol PM) are often just diphenhydramine or Tylenol + diphenhydramine. Furthermore, if diphenhydramine is not the main ingredient, we know it is usually a closely related drug (likely with the same risks).”
the Risks of developing dementiaThese drugs appear to be cumulative, according to Dr. Charles, meaning the more diphenhydramine you take, the greater your risk. He added: “As for why this over-the-counter drug is linked to dementia, we may never find out. I assume that lack of rest (brain shutdown) has something to do with dementia.”
So why aren’t these risks disclosed more openly? Dr. Charles believes it has to do with drug marketing, lack of long-term data, and the stresses of everyday life.
Dr. Charles is not sharing this information to start fear mongering, he simply wants people to educate themselves about the risks involved in relying on certain medications that are not intended to be taken long-term. “I would caution against any long-term sleep aid,” he added.
Finally, Dr. Charles said that although it takes time and dedication, a consistent routine is the safest sleep aid. “I like to recommend that my patients follow a calming routine. No screen time, no caffeine, no alcohol.”
(Tags for translation)Charles Buza